Pennsylvania, 2012

Damaging Winds in Pennsylvania, September 7, 2012

September 7, 2012 · NWS PBZ · 2 events in 1 county or zone

Scattered strong thunderstorms developed across western Pennsylvania ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered strong thunderstorms developed across western Pennsylvania ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 12:58 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 12:58 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT FRI SEP 7 2012

.SYNOPSIS...
A DEEP UPPER TROUGH IS POISED TO MOVE SOUTHEASTWARD TOWARD AND
OVER THE AREA THROUGH THE WEEKEND. WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS WILL START THE WEEKEND...WITH MUCH COOLER
CONDITIONS ON TAP FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A RELATIVELY WEAK SHORT WAVE TROUGH AND VORT COMBO IS TRACKING OUT
OF INDIANA TOWARD WESTERN OHIO THIS AFTERNOON. THE MODELS SEEM TO
BE REALLY STRUGGLING WITH THE PLACEMENT OF THIS WAVE AND ITS
ASSOCIATED FEATURES...HOWEVER IT IS CLEARLY DISCERNIBLE ON WATER
VAPOR IMAGERY. WHILE THIS WAVE IS FAIRLY WEAK...A GOOD DEAL OF
INSTABILITY SEEMS TO BE PRESENT AHEAD OF IT. LAPS AND MODEL CAPE
VALUES IN THE 2000-3000 J/KG RANGE ARE COMMON OVER CENTRAL
OHIO. ADDITIONALLY...0-6 KM BULK SHEAR VALUES RUN UP TOWARD 35
KTS...LIKELY FOCUSING AHEAD OF THE INCOMING VORT. WHILE THE MODELS
ARE NOT HANDLING THIS WAVE PARTICULARLY WELL...THERE IS AT LEAST
SOME SEMBLANCE OF IT ON THE NAM...RUC/RAP...AND SOME RUNS OF THE
HRRR. SYNOPTICALLY...ITS PLACEMENT IS RATHER ODD. THE LARGER SCALE
WAVE STILL IS IN THE NORTHERN LAKES AND GIVEN ITS DEEPENING AND
DECREASINGLY POSITIVE TILT...HEIGHT FALLS ARE AND WILL CONTINUE TO
BE FOR THE NEXT SEVERAL HOURS WELL TO THE WEST AND NORTHWEST OF
THIS LEADING WAVE. AS SUCH...THE MODELS REALLY FAIL TO GIVE IT
LONGEVITY AS IT MOVES EASTWARD. THE IDEA THE LARGER SCALE MODELS
HAVE DOES SEEM TO RING TRUE SYNOPTICALLY...HOWEVER THERE IS A FAIR
AMOUNT OF INSTABILITY OVER THE AREA...SO ISOLATED TO SCATTERED
THUNDERSTORMS SEEM TO BE THE RULE THROUGH THE REST OF THE
AFTERNOON INTO THE EVENING. ADDITIONALLY...WHATEVER REMAINS OF THE
LINE CURRENTLY ALONG THE OHIO/INDIANA BORDER LOOKS POISED TO REACH
THE ZANESVILLE AREA ROUGHLY 6 OR 7 PM. THIS LINE SEEMS THE MOST
LIKELY TO REMAIN ORGANIZED...SO IN ASSOCIATION WITH ITS PASSAGE IS
WHERE THE BEST CONCENTRATION OF THUNDERSTORMS WITH GUSTY WINDS
WERE ADDED TO THE FORECAST FOR THE EVENING HOURS. ACTIVITY OVER
THE REST OF THE AREA...THOUGH PRESENT...SEEMS LIKELY TO BE FAR
LESS ORGANIZED THROUGH THE AFTERNOON AND EVENING.

THE WAVE CURRENTLY OVER THE UPPER MIDWEST AND NORTHERN GREAT LAKES
IS POISED TO SURGE SOUTHEASTWARD OVERNIGHT. THE MID-LEVEL TROUGH
ORIENTATION AND POSITION IS VERY WELL AGREED UPON BY
GUIDANCE...WITH ALL MODELS TRENDING TOWARD NEUTRAL AND THEN A
NEGATIVE TILT TO THE MID-LEVEL WAVE BY MORNING. AS THIS
OCCURS...UPPER JET CURVATURE WILL BECOME ENHANCED WITH THE CWA
ENDING UP SQUARELY IN THE RIGHT ENTRANCE REGION OF AN ANTI-
CYCLONICALLY CURVED UPPER LEVEL JET STREAK. UPPER DIVERGENCE FROM
THIS FEATURE COUPLED WITH STRONG FRONTOGENETICAL FORCING AND
DIFFERENTIAL PVA SHOULD ALLOW FOR A WIDE SWATH OF STRONGLY
NEGATIVE OMEGAS ALONG THE FRONT AS IT BARRELS EASTWARD OVERNIGHT.
SHEAR ALONG THE BOUNDARY WILL BE VERY STRONG WITH UPWARDS OF 50
KTS OF 0-3 KM SHEAR AND A WEAKLY VEERING PROFILE AS IT APPROACHES
OUR CWA. HOWEVER...INSTABILITY WILL BE WANING SIGNIFICANTLY...SO
WHILE A FEW THUNDERSTORMS WILL BE POSSIBLE...SEVERE WEATHER SEEMS
UNLIKELY AT THE MOMENT. WIND GUSTS ALONG THE FRONT SEEM LIKELY TO
BE MORE SYNOPTICALLY GENERATED AT THE MOMENT THAN FROM MESOSCALE
EFFECTS. FRIES

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WITH THE UPPER TROUGH OVER THE AREA THROUGH THE
WEEKEND...CONDITIONS LOOK TO REMAIN RATHER UNSETTLED. SEVERAL
ADDITIONAL MID-LEVEL SHORT WAVE TROUGHS LOOK TO ROTATE THROUGH THE
LARGE SCALE CYCLONIC FLOW WITH FAIRLY COLD AIR IN THE MIDDLE AND
UPPER LEVELS BECOMING RESIDENT OVER THE AREA. WHILE MODEL RH
PROFILES ARE NOT VERY STRONG...LOW LEVEL RH VALUES LOOK LIKELY TO
REMAIN RATHER HIGH GIVEN PERIODIC SHORT WAVE PASSAGE AND
INTERLUDES OF LOW LEVEL NORTHWESTERLY FLOW AND LAKE TO 850 MB
DELTA T'S RUNNING ON THE ORDER OF 16C. AS SUCH...CHANCES OF
SHOWERS AND MOSTLY CLOUDY SKIES REMAIN THE GENERAL TREND THROUGH
THE WEEKEND WITH TEMPERATURES BELOW NORMAL. FRIES

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE PERIOD BEGINS WITH GFS ENSEMBLE/ECMWF AGREEMENT THAT A MID-LEVEL
TROUGH AXIS WILL BE CENTERED ACROSS NEW ENGLAND WITH THE UPPER OHIO
VALLEY IN A NORTHWESTERLY FLOW. THE COOL, NORTHWESTERLY FLOW
DICTATES A SILENT SCHC POP NORTH OF PITTSBURGH ON MONDAY. THE TROUGH
WILL THEN SLOWLY PULL EASTWARD WITH DRY MID-LEVEL RIDGING BUILDING
IN FOR THE REST OF THE WEEK. THIS WILL ALLOW FOR DRY AND COOL EARLY
PART OF THE WEEK WITH TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL.
TEMPERATURES WILL MODERATE EACH DAY AS THE RIDGE BUILDS IN MID-WEEK
AND SLIDES EASTWARD. THUS, HIGHS ARE FORECAST TO BE AROUND 5 DEGREES
ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
AREAS NORTH OF PITTSBURGH, WITH A BETTER CHANCE FOR THUNDERSTORMS AT
KBVI/KFKL/KDUJ THAN THE TERMINALS SOUTHWARD. AT KZZV, SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE TERMINAL LATE THIS AFTERNOON INTO
THE EARLY EVENING. THUNDERSTORMS WILL HAVE LOCALIZED IFR VISIBILITY
RESTRICTIONS WITH GUSTY WINDS. FOR LOCATIONS ALONG AND SOUTH OF
KPIT, THUNDERSTORMS WILL BE MORE ISOLATED WITH MOSTLY VFR CONDITIONS
PREVAILING INTO THE EVENING.

A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT, BRINGING SHOWERS
AND THUNDERSTORMS TO ALL OF THE TERMINALS BY DAWN. THE CHANCE OF
SHOWERS AND STORMS WILL BEGIN AFTER 04Z, WITH MORE PERSISTENT
SHOWERS WITH MVFR RESTRICTIONS EXPECTED IN THE 06Z-16Z SATURDAY
WINDOW. WINDS AT 10 TO 15KTS MAY BECOME GUSTY AT TIMES WITH
STORMS AND WILL SHIFT FROM SOUTHERLY TO WESTERLY ON SATURDAY.

.OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
SHOWERS WITH RESTRICTIONS AT TIMES WILL CONTINUE BEHIND THE COLD
FRONT ON SATURDAY NIGHT AND SUNDAY. SHOWERS WILL DIMINISH MOSTLY BY
SUNDAY NIGHT. EARLY MORNING FOG MAY PRODUCE ADDITIONAL SHORT PERIODS
OF RESTRICTIONS EARLY MORNING SUNDAY THROUGH TUESDAY. OTHERWISE,
HIGH PRESSURE FOLLOW ALLOW FOR VFR MONDAY THROUGH WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 7, 2:36 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI SEP 7 2012

OHZ039>041-048-PAZ007>009-013>015-020-081945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-
336 PM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ049-050-057>059-068-PAZ016-021-022-WVZ001>003-081945-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-JEFFERSON PA-
ALLEGHENY-ARMSTRONG-HANCOCK-BROOKE-OHIO-
336 PM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL DEVELOP THIS
AFTERNOON. A FEW OF THESE MAY BECOME BRIEFLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ069-PAZ023-029-031-073>076-WVZ004-012-021>023-041-081945-
GARRETT-MONROE-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
336 PM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 7, 2:09 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI SEP 7 2012

PAZ013-020-071945-
BEAVER PA-LAWRENCE PA-
309 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVER AND SOUTH
CENTRAL LAWRENCE COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ELLWOOD CITY...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ELLWOOD CITY AROUND 345 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4097 8031 4078 8021 4078 8042 4086 8046

KRAMAR
Special weather statement, Sep 7, 2:33 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT FRI SEP 7 2012

PAZ014-072000-
BUTLER PA-
333 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF ZELIENOPLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WAHLVILLE AROUND 340 PM...WHITESTOWN AROUND
345 PM...PETERSVILLE AROUND 350 PM...MOUNT CHESTNUT SPRINGS AROUND
355 PM AND GREENWOOD VILLAGE AROUND 400 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4097 8000 4081 7989 4079 8013 4087 8016

KRAMAR
Special weather statement, Sep 7, 2:49 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT FRI SEP 7 2012

PAZ014-072015-
BUTLER PA-
349 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ZELIENOPLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE GREENWOOD VILLAGE...WHITESTOWN AND
MERIDIAN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4098 7993 4082 7981 4080 8007 4087 8011
Special weather statement, Sep 7, 2:53 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT FRI SEP 7 2012

PAZ007-008-014-072030-
BUTLER PA-MERCER PA-VENANGO PA-
353 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUTLER...
SOUTHEASTERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GROVE CITY...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE KERRS CORNERS...HARRISVILLE AND
BARKEYVILLE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4126 7994 4110 7994 4115 8019 4122 8018

KRAMAR
Special weather statement, Sep 7, 2:55 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI SEP 7 2012

PAZ015-022-072030-
ARMSTRONG PA-CLARION PA-
355 PM EDT FRI SEP 7 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN ARMSTRONG
AND WEST CENTRAL CLARION COUNTIES...

AT 353 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
EMLENTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE PERRYVILLE...WEST FREEDOM...EASTON AND
ZION HILL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4121 7949 4105 7950 4107 7969 4116 7969

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
September 7, 3:13 PM EST
Where
Mercer County, 3.79 mi SE of Centertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.190, -80.000

The public reported a tree blown down inot power lines near Rt 208 and Nutt Road.

Thunderstorm Wind, Mercer

When
September 7, 3:17 PM EST
Where
Mercer County, 3.64 mi E of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.170, -80.010

The public reported large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403942, 403944.